Alert archive / Virginia / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 41, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 7, 2005, 5:38 PM EDT for Roanoke County, City of Roanoke, Virginia. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 7, 2005, 5:38 PM EDT (21:38 UTC)
- Expired
- Jun 7, 2005, 6:16 PM EDT
- In force
- 38 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
Counties City of Roanoke, VA, Roanoke County, VA
The radar
The Roanoke radar (KFCX), 41 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.6 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 79 J/kg
- Mixed-layer CIN
- -191 J/kg
- Mixed-layer LCL
- 1316 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 072139
SVRRNK
VAC161-770-072215-
/O.NEW.KRNK.SV.W.0041.050607T2138Z-050607T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
538 PM EDT TUE JUN 7 2005
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ROANOKE IN WEST CENTRAL VIRGINIA
EASTERN ROANOKE COUNTY IN WEST CENTRAL VIRGINIA
* UNTIL 615 PM EDT
* AT 536 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER
ROANOKE. THIS STORM WAS DRIFTING SOUTHEAST.
* LOCATIONS IMPACTED INCLUDE...
ROANOKE...
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.
IN ADDITION...TORRENTIAL RAINS MAY FLOOD LOW LYING AREAS SUCH AS
DITCHES AND UNDERPASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD
PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3734 7992 3730 8002 3717 7999 3722 7989
3730 7986
$$
WP2 follow-up statements
000
WWUS51 KRNK 072202
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
602 PM EDT TUE JUN 7 2005
VAC161-770-072215-
/O.CON.KRNK.SV.W.0041.000000T0000Z-050607T2215Z/
ROANOKE VA-
602 PM EDT TUE JUN 7 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 615 PM EDT FOR
ROANOKE COUNTY...
AT 559 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED NEAR ROANOKE...MOVING WEST AT 5 MPH.
THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.
LAT...LON 3734 7992 3730 8002 3717 7999 3722 7989
3730 7986
$$
WP000
WWUS51 KRNK 072216
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
615 PM EDT TUE JUN 7 2005
VAC161-770-072225-
/O.EXP.KRNK.SV.W.0041.000000T0000Z-050607T2215Z/
ROANOKE VA-
615 PM EDT TUE JUN 7 2005
...THE SEVERE THUNDERSTORM WARNING FOR ROANOKE COUNTY EXPIRED AT 615
PM EDT...
THE THUNDERSTORM HAS WEAKENED TO BELOW SEVERE LIMITS...AND THEREFORE
THE WARNING WAS ALLOWED TO EXPIRE.
IF YOU SAW PENNY SIZED HAIL OR LARGER...OR WIND DAMAGE...PLEASE
REPORT SEVERE WEATHER...BY CONTACTING THE NATIONAL WEATHER SERVICE
IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3734 7992 3730 8002 3717 7999 3722 7989
3730 7986
$$
WPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 2:57 PM EDT, 2 hours 41 minutes earlier.
Area forecast discussion, Jun 7, 2:57 PM EDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 257 PM EDT TUE JUN 7 2005 .SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)... PERSISTENT PATTERN TNGT THRU WEDNESDAY NIGHT. AREA UNDER UPPER RIDGE WITH SFC PRESSURE GRADUALLY RISING THRU THE PD. HARD TO SEE ANY ORGANIZED FEATURE TO FOCUS CONVECTION SO WL STAY WITH FAVORED OROGRAPHICAL AREAS IN THE AFTERNOON AND EVENING. WL HAVE HEAVY RAIN HIGHLIGHTED AS SHEAR IS WEAK...PWINS ARE ABOVE 1.5 INCHES AND SELY LOW LVL FLOW MAY KEEP STORMS ANCHORED ON THE ERN SLOPES OF THE BLUE RIDGE. STORM DIURNAL IN NATURE...HOWEVER WAVE ROUNDING RIDGE WEDNESDAY NIGHT MAY KEEP SHRA/TSRA ACTIVITY LINGERING INTO THE EARLY MORNING HOURS (TILL 10Z). LITTLE CHANGE EXPECTED FOR MIN TONIGHT AND MAX TEMPS ON WED FROM CURRENT FCST. && .LONG TERM (THURSDAY THROUGH TUESDAY)... THURSDAY THROUGH TUESDAY... UPPER RIDGE/BERMUDA HIGH POSITIONED OVER THE SOUTHEAST CONUS TO REMAIN IN PLACE THROUGH THE PERIOD. OUR FCST AREA WILL REMAIN ON NRN PERIPHERY. TROPICAL FEED OF MOISTURE FROM GULF OF MEX ALONG WITH SUBTLE SHORT WAVE ENERGY WILL SPIRAL AROUND THE RIDGE PROVIDING THREAT FOR SCT SHRA/TSRA. LATEST MODELS BRING CENTER OF RIDGE CLOSER...IF NOT INLAND...TO THE NC/VA COAST THIS WEEKEND. THIS WILL PUSH OUTER RINGS OF RIDGE AND WAVES FARTHER WEST INTO THE TN/OH VALLEY. IF THIS PANS OUT...AREAL PCPN COVERAGE WILL BE ISOLATED AND CONFIDED TO MAINLY THE MTNS. WILL PLAY IT SAFE AND RUN WITH A TYPICAL SUMMER FORECAST OF LOW CHC POPS IN THE AFTN/EVENING. PEAK IN ACTIVITY SHOULD COINCIDE WITH DIURNAL HEATING CYCLE. ANY SVR THREAT SHOULD BE PULSE IN NATURE...AND ISOLD. TEMPS/DEW POINTS WILL BE AOA NORMAL WITH HOT/HUMID DAYS AND WARM/MUGGY NIGHTS. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && AMS/RCS
Hazardous weather outlook, Jun 7, 4:49 AM EDT, 12 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 449 AM EDT TUE JUN 7 2005 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-080900- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 449 AM EDT TUE JUN 7 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA...CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA...SOUTHEAST WEST VIRGINIA AND NORTH CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT SCATTERED AFTERNOON THUNDERSTORMS TODAY. ANY SEVERE WEATHER FROM WIND AND HAIL WILL BE ISOLATED. LOCALIZED HEAVY RAINFALL IS POSSIBLE THIS AFTERNOON FROM SLOW MOVING THUNDERSTORMS. THE GREATEST THREAT FOR HEAVY RAIN WILL BE IN THE MOUNTAINS OF NORTHWEST NORTH CAROLINA AND ALONG THE VIRGINIA NORTH CAROLINA BORDER. FLASH FLOODING MAY BECOME A THREAT IF THESE THUNDERSTORMS BECOME STATIONARY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED AFTERNOON THUNDERSTORMS MAY RESULT IN ISOLATED FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. 11
In the hours before
Local storm report, Jun 7, 2:33 PM EDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
233 PM EDT TUE JUN 07 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0222 PM FLASH FLOOD 5 NE FANCY GAP 36.72N 80.64W
06/07/2005 CARROLL VA PUBLIC
SNAKE CREEK HAS FLOODED ROUTE 58.
&&
HLULOFSLocal storm report, Jun 7, 3:32 PM EDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
332 PM EDT TUE JUN 07 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0329 PM HAIL ELK CREEK 36.72N 81.18W
06/07/2005 0.75 INCH GRAYSON VA PUBLIC
&&
HLULOFSLocal storm report, Jun 7, 3:34 PM EDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
334 PM EDT TUE JUN 07 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 PM HAIL CERES 37.02N 81.35W
06/07/2005 0.75 INCH BLAND VA PUBLIC
&&
HLULOFSLocal storm report, Jun 7, 4:21 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
421 PM EDT TUE JUN 07 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL PINNACLE 36.33N 80.40W
06/07/2005 1.00 INCH STOKES NC PUBLIC
0416 PM HAIL KING 36.28N 80.36W
06/07/2005 0.75 INCH STOKES NC EMERGENCY MNGR
&&
HLULOFSLocal storm report, Jun 7, 4:28 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
428 PM EDT TUE JUN 07 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL ATKINS 36.87N 81.42W
06/07/2005 0.75 INCH SMYTH VA PUBLIC
WITH 60-65 MPH WINDS
&&
TWILFThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 8:40 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 35 min |
| Jun 7, 2:09 PM EDT | Flash Flood Warning | RNK | Carroll | 3 hr |
| Jun 7, 3:02 PM EDT | Severe Thunderstorm Warning | RNK | Grayson | 28 min |
| Jun 7, 3:17 PM EDT | Severe Thunderstorm Warning | RNK | Bland | 28 min |
| Jun 7, 3:31 PM EDT | Severe Thunderstorm Warning | RNK | Grayson | 14 min |
| Jun 7, 3:36 PM EDT | Severe Thunderstorm Warning | RNK | Smyth | 41 min |
| Jun 7, 5:46 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 45 min |
| Jun 7, 5:59 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 46 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.